Illinois, 2009

Hail and Damaging Winds in Illinois, June 2, 2009

June 2, 2009 · NWS ILX · 4 events in 4 counties and zones

|Microbursts caused localized wind damage in Sangamon and Lawrence counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$115,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A nearly stationary frontal boundary triggered marginally severe thunderstorms across central and southeast Illinois during the afternoon and early evening of June 2nd.|Microbursts caused localized wind damage in Sangamon and Lawrence counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 2, 2:00 PM CST, 0 minutes earlier.

Area forecast discussion, Jun 2, 2:00 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT TUE JUN 2 2009

.DISCUSSION...
ISSUED 300 PM CDT TUE JUN 2 2009

ANOTHER BUSY WEATHER DAY BEGINNING TO UNFOLD ACROSS
CENTRAL/SOUTHEAST ILLINOIS...WITH CONVECTION FIRING A FEW HOURS
SOONER THAN YESTERDAY. THE LATEST SURFACE ANALYSIS REVEALS A COMPLEX
WEATHER PATTERN ACROSS ILLINOIS...WITH A COLD FRONT EXTENDING
ROUGHLY FROM QUINCY TO DANVILLE. NUMEROUS OTHER BOUNDARIES ARE
EVIDENT ACROSS THE FORECAST AREA AS WELL...TO THE SOUTH OF THE COLD
FRONT...SOME INDUCED BY CONVECTIVE OUTFLOWS AND OTHERS BY
DIFFERENTIAL HEATING. MAIN FORECAST CONCERN OF THE NEXT FEW DAYS
REVOLVES AROUND THE DEPARTURE OF THE COLD FRONT TO OUR SOUTH AND THE
EVENTUAL END TO THE SHOWER/STORM RISK BY LATE WEDNESDAY.
THEN...ATTENTION TURNS TO THE NEXT FRONT AND SERIES OF UPPER
DISTURBANCES THAT WILL IMPACT THE FORECAST AREA FOR PART OF THE
WEEKEND AND EARLY NEXT WEEK.

12Z MODELS REMAIN IN GOOD OVERALL AGREEMENT WITH THE LARGE SCALE
WEATHER FEATURES EXPECTED TO IMPACT FORECAST AREA OVER THE NEXT FEW
DAYS. WHILE SOME DIFFERENCES STILL EXIST IN MOVEMENT OF THE FRONT
AND ASSOCIATED PRECIPITATION FOR THE NEXT 24 HOURS OR SO...THE
FORECAST TIME IS SHORT ENOUGH TO TRY AND IRON OUT THE DIFFERENCES
THROUGH MESOSCALE ANALYSIS AND EXTRAPOLATION.

SHORT TERM...TONIGHT THROUGH FRIDAY...THE COLD FRONT ACROSS THE
REGION WILL CONTINUE SLOWLY WORK ITS WAY SOUTHWARD TONIGHT INTO
WEDNESDAY AND SHOULD CLEAR THE FORECAST AREA BY EARLY WEDNESDAY. THE
FRONT IS BEING DRIVEN SOUTH BY A SHORT WAVE DIVING OVER THE GREAT
LAKES AND A BUILDING AREA OF HIGH PRESSURE IN THE SAME AREA. THE
FRONT WILL NOT MOVE ESPECIALLY QUICKLY DUE TO ITS NEARLY PARALLEL
ALIGNMENT TO THE UPPER FLOW...AS WELL AS ADDITIONAL UPPER ENERGY
EJECTING NORTHEAST ALONG THE FRONTAL ZONE FROM A DECAYING UPPER
LOW IN THE CENTRAL PLAINS.

WIDESPREAD SHOWERS/STORMS ARE EXPECTED TONIGHT AS THE FRONT AND
VARIOUS UPPER IMPULSES MOVE THROUGH THE REGION. PRECIPITABLE WATER
VALUES OF 1.5 TO 2 INCHES WILL STILL SUPPORT LOCALLY HEAVY
RAINFALL...THOUGH THE SETUP FOR TRAINING STORMS IS NOT AS FAVORABLE
AS LAST NIGHT. MODERATE INSTABILITY...CAPES OF 2-3K J/KG...AND WIND
PROFILES...0-6KM BULK SHEAR VALUES OF 30-40 KTS...SUPPORT STRONG TO
SEVERE STORMS THIS EVENING. HOWEVER...THE SEVERE THREAT WILL
DIMINISH AS DIURNAL HEATING IS LOST. PRECIPITATION CHANCES WILL
GRADUALLY DIMINISH FROM NORTHWEST TO SOUTHEAST WEDNESDAY AS THE
FRONT PULLS AWAY...BUT ADDITIONAL ENERGY EJECTING OUT OF THE CENTRAL
PLAINS UPPER LOW SHOULD CAUSE A WAVE OF SHOWERS AND A FEW STORMS TO
DEVELOP ON THE COLD SIDE OF THE FRONT.

THE REMAINDER OF THE SHORT TERM PERIOD...WEDNESDAY NIGHT INTO
FRIDAY...SHOULD BE QUIET AS A LARGE/COOL AREA OF HIGH PRESSURE
BUILDS ACROSS THE REGION.

LONG TERM...FRIDAY NIGHT THROUGH MONDAY...MODELS/ENSEMBLES AGREE IN
PRINCIPLE FOR THE MOST PART...BUT STILL SHOW CONSIDERABLE SPREAD IN
THE DETAILS. THE BLOCKING PATTERN OVER THE EASTERN PACIFIC WILL BE
BREAKING DOWN DURING THE PERIOD. A NORTHWEST FLOW/NORTHERN STREAM
SHORT WAVE WILL DRAG A FRONTAL BOUNDARY INTO THE MIDWEST FRIDAY
NIGHT WHERE IT WILL STALL OUT. THEN...AS THE BLOCKING PATTERN OVER
THE EASTERN PACIFIC BREAKS DOWN...NUMEROUS IMPULSES WILL EJECT OUT
OF A DECAYING UPPER LOW OFF CALIFORNIA AND CAUSE WAVES OF
PRECIPITATION ALONG THE FRONT. THERE IS MINIMAL MODEL AGREEMENT IN
THE TIMING OF THE EJECTED SHORT WAVES WHICH MAKES PREDICTING THE
PERIODS OF PRECIPITATION VERY TRICKY. HOWEVER...THERE IS NOW ENOUGH
CLUSTERING/CONSISTENCY IN THE MODELS TO CARRY A CHANCE OF
SHOWERS/STORMS FROM SATURDAY NIGHT INTO MONDAY. HAVE MAINTAINED
TEMPERATURES RELATIVELY CLOSE TO NORMAL THROUGH THE PERIOD...BUT IF
THE FRONT STALLS APPRECIABLY NORTH OR SOUTH OF THE CURRENTLY
EXPECTED POSITION...ADJUSTMENTS WILL BE NEEDED.

BAK
&&

.AVIATION...
ISSUED 1230 PM CDT TUE JUN 2 2009

MOVED UP THE CHANCES OF THUNDERSTORMS 1 TO 2 HOURS THIS AFTERNOON
WITH BEST CHANCES OF STRONGER THUNDERSTORMS ALONG I-72 AT SPI...DEC
AND CMI WHERE FRONTAL BOUNDARY WILL BE NEAR THIS AFTERNOON. E/NE
WINDS COULD ALSO TURN MORE SOUTH FOR A TIME THIS AFTERNOON LIKE
SPI HAS CURRENTLY TURNED SE AS FRONT APPROACHES I-72. ISOLATED
CONVECTION EARLY THIS AFTERNOON TO BECOME MORE WIDESPREAD DURING
THE AFTERNOON AND EVENING AS 1012 MB LOW PRESSURE OVER SOUTH
CENTRAL KS MOVES E/NE ALONG THE FRONTAL BOUNDARY INTO CENTRAL IL
THIS EVENING. ALSO HAVE A DECENT SHORT WAVE MOVING INTO IL FROM
SOUTHERN IA LATER THIS AFTERNOON AND EVENING AND THIS KEEPS RISK
OF THUNDERSTORMS UP NORTH OVER PIA AND BMI. SHOWERS TO DIMINISH
LATER TONIGHT/EARLY WED MORNING BUT LOW CLOUDS LIKELY CONTINUE
ESPECIALLY SE OF THE IL RIVER/PIA WHERE MVFR CEILINGS AND VSBYS
POSSIBLE. NE WINDS NEAR 10 KTS EXPECTED THROUGH 18Z/1 PM WED
EXCEPT A BIT LIGHTER TONIGHT.

HUETTL
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 2, 1:50 PM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
250 PM CDT TUE JUN 2 2009

ILZ027>031-036>038-031200-
FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
250 PM CDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING LATE
AFTERNOON AND THIS EVENING SOUTH OF PEORIA. THE PRIMARY THREAT
WILL BE FROM DAMAGING STRAIGHT LINE WINDS AND HAIL...LOCALLY HEAVY
RAINFALL AND FREQUENT LIGHTNING. THUNDERSTORM CHANCES WILL BEGIN
TO DIMINISH LATER TONIGHT...AS THE FRONT AND LOW PRESSURE AREA
MOVES SOUTHEAST TOWARD THE OHIO RIVER.

FOR INTERESTS ALONG THE ILLINOIS RIVER...FLOODING WILL CONTINUE TO
SUBSIDE THIS WEEK...BUT WILL REMAIN ABOVE FLOOD STAGE SEVERAL MORE
DAYS ALONG AND SOUTH OF PEORIA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL BEGIN TO INCREASE ACROSS THE AREA AGAIN
LATER SATURDAY AND CONTINUE INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED UNTIL 8 PM TODAY SOUTH OF PEORIA.

ILZ040>057-061>063-031200-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-COLES-CUMBERLAND-DE WITT-DOUGLAS-
EDGAR-LOGAN-MACON-MASON-MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-
SCHUYLER-SCOTT-SHELBY-VERMILION-
250 PM CDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE INTO THIS EVENING
AS A WEATHER DISTURBANCE APPROACHES THE AREA FROM THE SOUTHWEST.
THE PRIMARY THREAT WILL BE FROM DAMAGING STRAIGHT LINE WINDS AND
HAIL...ALONG WITH LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING.
THUNDERSTORM CHANCES WILL BEGIN TO DIMINISH LATE TONIGHT OR
WEDNESDAY MORNING...AS THE FRONT AND LOW PRESSURE AREA MOVES
SOUTHEAST TOWARD THE OHIO RIVER.

FOR INTERESTS ALONG THE ILLINOIS RIVER...FLOODING WILL CONTINUE TO
SUBSIDE THIS WEEK...BUT WILL REMAIN ABOVE FLOOD STAGE SEVERAL MORE
DAYS ALONG AND SOUTH OF PEORIA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS WEDNESDAY MORNING. NO
SEVERE WEATHER IS ANTICIPATED ACROSS THE AREA ON WEDNESDAY.
THUNDERSTORM CHANCES WILL BEGIN TO INCREASE ACROSS THE AREA AGAIN
LATER SATURDAY AND CONTINUE INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH 8 PM TODAY.

ILZ066>068-071>073-031200-
CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
250 PM CDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST
ILLINOIS THROUGH THIS EVENING. DAMAGING STRAIGHT LINE WINDS AND
LARGE HAIL ARE THE PRIMARY THREATS. IN ADDITION...DUE TO THE
POTENTIAL FOR THUNDERSTORMS TO MOVE OVER THE SAME AREA FOR SEVERAL
HOURS...HEAVY RAINFALL WILL BE A THREAT INTO TONIGHT ALONG WITH
FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST ILLINOIS
WEDNESDAY AND WEDNESDAY NIGHT. AT THIS TIME...NO SEVERE WEATHER IS
ANTICIPATED. THUNDERSTORM CHANCES WILL DECREASE FROM NORTH TO
SOUTH ACROSS THE AREA LATER WEDNESDAY NIGHT.

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE SATURDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED UNTIL 10 PM THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION IS AVAILABLE ON THE WEB AT
HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE.

HUETTL

In the hours before

Special weather statement, Jun 2, 12:56 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
156 PM CDT TUE JUN 2 2009

ILZ057-021930-
EDGAR-
156 PM CDT TUE JUN 2 2009

...SIGNIFICANT WEATHER ALERT FOR EASTERN EDGAR COUNTY UNTIL 230 PM
CDT...

AT 155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM JUST NORTH OF PARIS...MOVING EAST AT 20 MPH.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN EDGAR
COUNTY...INCLUDING THE EDGAR COUNTY AIRPORT AND PARIS.

LAT...LON 3979 8753 3957 8754 3957 8775 3978 8776
TIME...MOT...LOC 1856Z 265DEG 18KT 3965 8763

GEELHART
Special weather statement, Jun 2, 1:02 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
202 PM CDT TUE JUN 2 2009

ILZ066-067-071-021945-
CLAY-EFFINGHAM-JASPER-
202 PM CDT TUE JUN 2 2009

...SIGNIFICANT WEATHER ALERT FOR EFFINGHAM...NORTHWESTERN CLAY AND
SOUTHWESTERN JASPER COUNTIES UNTIL 245 PM CDT...

AT 202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EDGEWOOD...OR 16 MILES SOUTH OF EFFINGHAM...
MOVING NORTHEAST AT 30 MPH.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  WATSON...
  BIBLE GROVE...
  DIETERICH...
  WHEELER...

OTHER LOCATIONS AFFECTED INCLUDE...MASON...HORD...ELLIOTSTOWN AND
LATONA.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3875 8865 3882 8871 3891 8871 3891 8878
      3895 8882 3906 8881 3921 8852 3894 8814
TIME...MOT...LOC 1903Z 237DEG 27KT 3890 8861

GEELHART

The radar

The Indianapolis radar (KIND), 118 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Edgar

When
June 2, 2:00 PM CST to 2:01 PM CST
Where
Edgar County, 3.61 mi NNE of Chrisman
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.850, -87.650

Thunderstorm Wind, Sangamon

When
June 2, 4:10 PM CST to 4:20 PM CST
Where
Sangamon County, 1.6 mi SW of Williamsville
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
NWS Employee
Coordinates
39.933, -89.571

The roof of a pole barn was lifted off by strong winds. The building had no doors and was open to the south. Based on radar data, a microburst with winds of between 50 and 60 mph likely caused the damage.

Thunderstorm Wind, Logan

When
June 2, 4:30 PM CST to 4:31 PM CST
Where
Logan County, Elkhart
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
40.020, -89.480

Several large tree limbs were blown down in Elkhart.

Thunderstorm Wind, Lawrence

When
June 2, 5:00 PM CST to 5:01 PM CST
Where
Lawrence County, 2.82 mi S of Grays Corner
Measured
65 kt (75 mph) measured gust
Property damage
$10,000
Reported by
AWOS
Coordinates
38.610, -87.730

A 75mph wind gust was measured at the Mt. Carmel AWOS. Six roof panels were blown off a building at the airport. Based on radar data, a microburst likely caused the damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176698, 176704, 176705, 176711.